Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 293, NWS Sioux Falls, SD

August 27, 2022Buena Vista County, Clay County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 27, 2022, 9:05 PM CDT for Buena Vista County, Clay County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2022, 9:05 PM CDT (02:05 UTC)
Expired
Aug 27, 2022, 9:45 PM CDT
In force
40 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Buena Vista County, IA, Clay County, IA

The radar

The Des Moines radar (KDMX), 159 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.1 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2022-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2022-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1201 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

980 
WUUS53 KFSD 280205
SVRFSD
IAC021-041-280245-
/O.NEW.KFSD.SV.W.0293.220828T0205Z-220828T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
905 PM CDT Sat Aug 27 2022

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northeastern Buena Vista County in northwestern Iowa...
  Southeastern Clay County in northwestern Iowa...

* Until 945 PM CDT.

* At 905 PM CDT, a severe thunderstorm was located near Marathon, or
  14 miles northeast of Storm Lake, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Marathon around 915 PM CDT.
  Webb around 930 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4268 9493 4278 9517 4305 9498 4303 9491
      4270 9492
TIME...MOT...LOC 0205Z 212DEG 21KT 4281 9503 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Schumacher
4 follow-up statements
390 
WWUS53 KFSD 280216
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
916 PM CDT Sat Aug 27 2022

IAC021-041-280245-
/O.CON.KFSD.SV.W.0293.000000T0000Z-220828T0245Z/
Buena Vista IA-Clay IA-
916 PM CDT Sat Aug 27 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHEASTERN BUENA VISTA AND SOUTHEASTERN CLAY COUNTIES...

At 916 PM CDT, a severe thunderstorm was located near Marathon, or 18
miles northwest of Pocahontas, moving northeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Buena Vista and southeastern Clay Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4277 9499 4282 9514 4305 9498 4303 9491
      4274 9492
TIME...MOT...LOC 0216Z 209DEG 32KT 4291 9496 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Schumacher
601 
WWUS53 KFSD 280227
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
927 PM CDT Sat Aug 27 2022

IAC021-041-280245-
/O.CON.KFSD.SV.W.0293.000000T0000Z-220828T0245Z/
Buena Vista IA-Clay IA-
927 PM CDT Sat Aug 27 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHEASTERN BUENA VISTA AND SOUTHEASTERN CLAY COUNTIES...

At 926 PM CDT, a severe thunderstorm was located near Webb, or 18
miles southeast of Spencer In Clay County, moving northeast at 30
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Buena Vista and southeastern Clay Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4284 9496 4289 9509 4305 9498 4303 9491
      4282 9492
TIME...MOT...LOC 0226Z 205DEG 26KT 4293 9495 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Schumacher
926 
WWUS53 KFSD 280233
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
933 PM CDT Sat Aug 27 2022

IAC021-280242-
/O.CAN.KFSD.SV.W.0293.000000T0000Z-220828T0245Z/
Buena Vista IA-
933 PM CDT Sat Aug 27 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BUENA VISTA
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has 
moved out of the warned area. Therefore, the warning has been
cancelled.

LAT...LON 4291 9495 4295 9505 4305 9498 4303 9491
      4291 9492
TIME...MOT...LOC 0232Z 205DEG 26KT 4296 9493 

$$

IAC041-280245-
/O.CON.KFSD.SV.W.0293.000000T0000Z-220828T0245Z/
Clay IA-
933 PM CDT Sat Aug 27 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHEASTERN CLAY COUNTY...

At 932 PM CDT, a severe thunderstorm was located west of Rush Lake, 
or 16 miles southwest of Emmetsburg, moving northeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Clay County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4291 9495 4295 9505 4305 9498 4303 9491
      4291 9492
TIME...MOT...LOC 0232Z 205DEG 26KT 4296 9493 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Schumacher
805 
WWUS53 KFSD 280237
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
937 PM CDT Sat Aug 27 2022

IAC041-280246-
/O.EXP.KFSD.SV.W.0293.000000T0000Z-220828T0245Z/
Clay IA-
937 PM CDT Sat Aug 27 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLAY COUNTY WILL
EXPIRE AT 945 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4291 9495 4295 9505 4305 9498 4303 9491
      4291 9492
TIME...MOT...LOC 0236Z 212DEG 21KT 4298 9491 

$$

Schumacher

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 7:43 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 27, 7:43 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
743 PM CDT Sat Aug 27 2022

.SHORT TERM...(This Evening through Sunday)
Issued at 150 PM CDT Sat Aug 27 2022

KEY MESSAGES:
1. Convection risks linger this afternoon, low end severe risks.
2. Much warmer Sunday, with severe convection possible late aftn.
3. An extended period of warm and dry weather through next week.

THIS AFTERNOON: Mid-lvl shortwave evident across eastern Nebraska on
both satellite and radar data this afternoon.  Scattered high based
showers and thunderstorms will persist across portions of eastern
SODAK this afternoon, with more focus turning towards eastern
Nebraska and western Iowa. Temperatures continue to slowly rise
into the middle 80s, with a narrow wedge of 70+ dew points along
the eastern periphery of the CWA. However, fairly widespread thick
mid- lvl clouds continue to spread eastward, which may slow down
the potential development in NW Iowa after 3pm. Eventually though,
strong DPVA will arrive and should kick off scattered
thunderstorms in an area of enhanced low-lvl lapse rates. The
greatest severe weather risk will be confined to an area along and
east of Highway 60, where MLCAPE between 800-1200 J/KG may be
possible and less inhibition is expected. Effective shear remains
on the weaker side, with most of the shear towards the upper
portions of the soundings. Threats with storms are likely more
focused towards a few strong wind gusts given 600+ J/KG DCAPE,
hail may tend to smaller side given the high freezing levels and
weaker shear. The heavy rain risks have likely shifted further
southeast into Iowa this evening, but a quick half inch to inch of
rain could be possible in a thunderstorm.

TONIGHT: Convection slides east of the CWA fairly quickly this
evening, leaving clearing skies into Sunday morning.  Have lowered
temperatures slightly further west, though winds will be quite mixy
through the night. Patchy valley fog could be possible.

SUNDAY: A stronger mid-lvl trough dips into the Northern Plains on
Sunday, pushing a surface cold front eastward through the day. Ahead
of this boundary, temperatures will climb well into the 80s and even
90s in some areas south of Interstate 90s. Winds are also expected
to be quite gusty, and have nudged towards the 90th percentile of
the NBM ahead of the boundary.

Low- lvl moisture advection in addition to evapotranspiration
effects will push surface dew points into the lower 70s in
portions of SW Minnesota into NW Iowa. This will lead to moderate
to high instability (3000-4000 J/KG) building along and east of
I-29 in the afternoon. Considerable inhibition will prevent
convection from forming for much of the afternoon, but as deeper
synoptic lift intersects the surface front after 4pm, convection
should develop very quickly. Initial storms may form over far NE
South Dakota, then begin to form southward along the advancing front
into SW Minnesota by 5pm. There is much more uncertainty on just
how far south convection may form along the boundary into Iowa and
Nebraska, as the greatest DPVA will be shifting northeast away
from the area and surface convergence along the front will be
weaker in these areas. It is possible current slight risk could
expand further south if CAMS indicate more development. Given high
degree of instability and slight increase in shear, a few
supercell and multicell clusters may form with very large hail and
strong wind surges. The good news is that unless the front slows,
the overall risk to the CWA may only be 1-3 hours.

.LONG TERM...(Sunday Night through Saturday)
Issued at 150 PM CDT Sat Aug 27 2022

MONDAY-FRIDAY: A brief cooldown is anticipate to start the new work
week as low-lvl cold advection drops temperatures into the 70s and
lower 80s.  That cool down will be brief as the synoptic pattern
suggests an extended period of dry and warmer than normal
temperatures.  Mid-lvl heights begin to rise through the week, and
other than a low potential for a small weakness in the ridge to pass
through Thursday, precipitation won't be more than sprinkles for
most of the Northern Plains.  The return of warmer southwesterly low-
lvl flow by Wednesday will trigger an increase in high temperatures,
and have favored the slightly warmer ECMWF/GFS over that of the NBM
in the extended. In fact, the multi-run trend of the ECMWF
ensemble continues to increase the potential highs later in the
week. The means highs likely back above normal into next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 743 PM CDT Sat Aug 27 2022

Main concern overnight will be showers and thunderstorms in
northwest Iowa during the evening and then the potential for MVFR
ceilings east of Hwy 60 in NW IA.

A large area of rain with embedded thunderstorms will move out of
southwest MN by 02Z. Meanwhile scattered thunderstorms will
continue through 04Z in portions of northwestern Iowa. DCAPE has
decreased to around 500 J/kg so primary impact will be briefly
lower visibility in heavier rain showers and gusts to 40 kts but
ceilings are expected to remain above 3000 ft. With the heaviest
rain expected to remain east of KSUX only have a brief period of
light showers this evening. VFR condition are expected to remain
with showers. Later in the night, MVFR ceilings may develop where
rain fell around KSPW and KSLB after midnight as the lower
atmosphere cools. These clouds are expected to lift and dissipate
by 14Z.

On Sunday, southwest winds ahead of a cold front may gust to 20
kts. The front is expected to reach KHON around 19Z and KFSD
around 22Z. Behind the front winds will turn to the northwest. The
chance of storms will be confined east of a line form KMML to KSUX
and even there the probability is 30% or less. With the low
probability storms were not included in the KSUX TAF.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...Schumacher
Hazardous weather outlook, Aug 27, 4:52 AM CDT, 16 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
452 AM CDT Sat Aug 27 2022

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-281000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-
452 AM CDT Sat Aug 27 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and southwest Minnesota.

.DAY ONE...Today and tonight.

Isolated light showers are possible through the morning
hours today. Chance for showers and storms, some of which could be
strong to severe, increase later this afternoon and evening. While
widespread severe weather is not expected, large hail up to the size
of quarters and damaging winds to 60 mph are possible with the
strongest storms.

Along with the severe weather threat, locally heavy rainfall is
possible. Amounts are most likely to span between a quarter to three
quarters of an inch but locally higher amounts are possible.
Portions of northwest Iowa have the highest potential for locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Another round of strong to severe storms is possible on
Sunday. If storms are able to develop, large hail and damaging winds
will be the main hazards to be wary of.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NEZ013-014-SDZ038>040-050-052>071-281000-
Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-
Union-
452 AM CDT Sat Aug 27 2022

This Hazardous Weather Outlook is for northeast Nebraska, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Today and tonight.

Isolated showers and weak storms are possible throughout the day
today. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 27, 6:00 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
600 PM CDT SAT AUG 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND GST     4 WNW SPENCER           43.17N 95.22W
08/27/2022  M66 MPH          CLAY               IA   ASOS

            ASOS STATION KSPW SPENCER MUNICIPAL AIRPORT.

&&

TRM
Local storm report, Aug 27, 6:18 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
618 PM CDT SAT AUG 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND GST     4 WNW SPENCER           43.17N 95.22W
08/27/2022  M66 MPH          CLAY               IA   ASOS

            CORRECTS TIME FROM PREVIOUS TSTM WND GST
            REPORT FROM 4 WNW SPENCER. ASOS STATION KSPW
            SPENCER MUNICIPAL AIRPORT.

&&

TRM
Local storm report, Aug 27, 7:06 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
706 PM CDT SAT AUG 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     SUPERIOR                43.43N 94.94W
08/27/2022  E60 MPH          DICKINSON          IA   TRAINED SPOTTER

            SOME TREE BRANCHES DOWN IN HIS YARD, AND
            NEIGHBORS SHINGLES WERE FLAPPING IN THE
            STRONG WINDS AND VERY HEAVY, NEARLY
            HORIZONTAL, RAIN.

&&

TRM
Local storm report, Aug 27, 7:16 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
716 PM CDT SAT AUG 27 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     3 S PRIMGHAR            43.04N 95.63W
08/27/2022                   O'BRIEN            IA   PUBLIC

            EXTENSIVE WIND DAMAGE TO MACHINE SHEDS AND
            CATTLE BUILDINGS SOUTH OF PRIMGHAR.

&&

TRM

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.